Erlotinib induced target-like purpura
Published Web Locationhttps://doi.org/10.5070/D3202021539
Erlotinib is an epidermal growth factor receptor (EGFR) inhibitor, used as a treatment for advanced stage cancer. The most common side effect is cutaneous toxicity including the already known papulopustular reaction. We herein report a case of erlotinib induced target-like purpura, a peculiar cutaneous adverse event.
A 57-year-old patient with advanced non-small cell lung cancer was treated by erolotinib 150 mg daily. After taking the drug for three days, an unusual target-like purpura developed on her lower legs. Skin biopsy specimen taken from the lesion revealed an extravasation of erythrocytes in the upper dermis without destruction of blood vessel walls. This skin eruption cleared after the drug was withdrawn and recurred after erlotinib was re-challenged.The mechanism underlying this cutaneous adverse event remains to be elucidated. Physicians should be aware of the rare side effect of this increasingly used drug.